Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 34, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Oct 20, 2020, 1:44 AM MDT for 12 counties in Idaho. It took effect at Oct 21, 2020, 10:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2020, 1:44 AM MDT (07:44 UTC)
- In effect from
- Oct 21, 2020, 10:00 AM MDT
- Expired
- Oct 21, 2020, 8:05 PM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 7.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153 WWUS75 KPIH 200744 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 144 AM MDT Tue Oct 20 2020 IDZ051>055-202030- /O.NEW.KPIH.WI.Y.0034.201021T1800Z-201022T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 144 AM MDT Tue Oct 20 2020 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph expected. * WHERE...Snake River Plain and Lava beds of the Eastern Magic Valley. * WHEN...From noon to 9 PM MDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects and cause a few power outages. In addition, blowing dust is likely especially near recently cultivated soils. Motorists should expect difficult driving conditions at times with reduced visibility due to blowing dust, and gusty cross winds. Be prepared for possible road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
4 follow-up statements
810 WWUS75 KPIH 201953 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 153 PM MDT Tue Oct 20 2020 IDZ051>055-210900- /O.CON.KPIH.WI.Y.0034.201021T1800Z-201022T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 153 PM MDT Tue Oct 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Snake River Plain and Lava beds of the Eastern Magic Valley. * WHEN...From noon to 9 PM MDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
268 WWUS75 KPIH 210826 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 226 AM MDT Wed Oct 21 2020 IDZ051>055-212030- /O.EXT.KPIH.WI.Y.0034.201021T1600Z-201022T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 226 AM MDT Wed Oct 21 2020 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Snake River Plain and Lava beds of the Eastern Magic Valley. * WHEN...From 10 AM this morning to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Widespread blowing dust is likely with reduced visibility causing potential road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
931 WWUS75 KPIH 211850 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1250 PM MDT Wed Oct 21 2020 IDZ051>055-220300- /O.CON.KPIH.WI.Y.0034.000000T0000Z-201022T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 1250 PM MDT Wed Oct 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Snake River Plain and Lava beds of the Eastern Magic Valley. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Localized blowing dust is likely with reduced visibility causing potential road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
873 WWUS75 KPIH 220205 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 805 PM MDT Wed Oct 21 2020 IDZ051>055-220315- /O.CAN.KPIH.WI.Y.0034.000000T0000Z-201022T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 805 PM MDT Wed Oct 21 2020 ...WIND ADVISORY IS CANCELLED... Wind speeds have decreased significantly across the region. Therefore the Wind Advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 19, 1:57 PM MDT, 11 hours 47 minutes earlier.
Area forecast discussion, Oct 19, 1:57 PM MDT, 11 hours 47 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 157 PM MDT Mon Oct 19 2020 .SHORT TERM...Tonight through Thursday. Some mid and upper level clouds are streaming across the region driven by a northwesterly flow aloft. Breezy conditions at the surface will linger into the early evening hours, particularly across the Snake Plain. MOS guidance is putting us at the threshold of wind advisory along the I-15 corridor between PIH and IDA, though we are opting to continue the ongoing Lake Wind advisory. Winds still a bit breezy tomorrow, though all guidance shows us below any wind advisory criteria. A strong upper trough will dive in from the northwest on Wednesday, causing the onset of strong winds once again. Ahead of the trough, a cold front will push through as early as Wednesday afternoon, though the GFS and Canadian models are holding off until late Wednesday night for a frontal passage. Regardless of the timing, there is a strong case for another wind advisory for Wednesday across the Snake Plain with a strong potential for blowing dust between Idaho Falls and Roberts. The trough and associated cold front will generate some light mountain snow and valley rain. Snow levels will drop to valley floors well after precip has ended, giving us a taste of sub-freezing temperatures across the Snake Plain Thursday morning. Hinsberger .LONG TERM...Thursday through next Monday. A significant pattern change is expected during this time with a return to winter weather. On the broad scale, a pair of strong cold fronts will be sweeping through the region to usher in these changes. The first front will pass through eastern Idaho on Wednesday night, while the second one expected to blast through on Saturday -- and this one has the potential to bring more widespread impacts, particularly to transportation. Showers associated with the Thursday frontal passage will be confined to primarily the central Idaho mountains, Montana border region, Island Park area, and eastern highlands/Wyoming border region south to the Bear Lake range, with increasingly lighter precip amounts as one heads southward. Snowfall amounts with the Thursday cold front will be on the lighter side, generally 1-2" at the most. A few slick spots will be possible with this activity. Temperatures behind the front will drop to around 10 degrees below average for late October, but this is simply a preview of things to come. Dry, cold northwest flow will be initially in place across the region on Friday, before the above-mentioned low pressure and associated cold frontal system blasts eastward in our direction. By Friday evening, precipitation associated with this system may already be arriving on our doorstep. Do note that at this time stage, there are still significant timing differences among the models, and the going forecast will represent a blend of available forecasts, with a slight nod towards the faster idea. Regardless of the model, they all agree snow showers will increase in coverage across the central Idaho mountains as Friday night progresses, with a gradual development of snow showers across the Montana border region and eastern highlands/Wyoming border region by Saturday morning. Regarding the Snake Plain, confidence in precipitation type, timing and amounts is less certain. Either way, the pattern is favorable for the development of a potential convergence band of snowfall, and there are hints of this in the finer resolution GFS and Canadian. This may initially begin as rain, but with falling temperatures and antecedent dry air in place, any rain should be short-lived before changing to snow. Cold, quasi-Arctic air will blast in behind the front, and this has the potential to create icy, slick conditions in any location. Several inches of accumulating snow are possible at higher elevations, with totals in the Snake Plain dependent upon the fate of the potential convergence zone. Behind the front, high temperatures Sunday will struggle to reach freezing, even farther south towards the Utah border, some 20-30 degrees below average for this time of year. Lows in the teens and 20s will be common Sunday morning in the Snake Plain and southern highland valleys, with single digit lows towards Island Park and Stanley, with a chance for sub-zero lows. Winter-like indeed! AD && .AVIATION...VFR conditions are expected across the region through the period. Winds will continue to be an issue, with W/SW winds of 15-25kt with gusts around 35kt at PIH and IDA, slightly lighter at BYI and DIJ. The southwest wind shift should once again come to fruition at SUN between 20-21Z this afternoon. As the boundary layer decouples somewhat this evening, wind shear may be present above the inversion, especially between 1.5-2kft, where westerly winds will be in the 30-40kt range through the night. With a more relaxed pressure gradient in place tomorrow, we should see winds about 10kt lighter than today. AD && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 7 PM MDT this evening for IDZ054. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.